From the May 15, 2003 issue
IV errors can seriously harm patients.
In fact, with very few exceptions, high-alert medications
that are known to cause patient harm are administered via
the IV route. One aspect of potentially harmful IV errors
that may go unnoticed, though, is administering an IV medication
We've received several reports of such errors. Sometimes they
are minor, such as the rapid administration of IV ampicillin.
In other cases, the results have been more serious, such as
the rapid administration of IV vancomycin, which can lead
to severe hypotension and flushing of the upper body (Red
Neck Syndrome). Other examples include the rapid administration
of potassium chloride solution, especially when prescribers
use the term "bolus," or the rapid administration
of IV VERSED (midazolam), which should be given slowly while
the drug's effects on the patient are carefully monitored.
We've also heard about a case that led to a patient's death.
An ED physician prescribed labetalol 20 mg IV push for a
patient experiencing a hypertensive crisis. A nurse retrieved
the drug quickly, but the patient was in the process of
being transported to radiology. On the way, the nurse administered
the medication in a matter of seconds. The patient immediately
arrested and was unable to be resuscitated. Later, staff
discovered several other cases where rapid IV push of labetalol
may have contributed to patient harm.
According to a study in the United Kingdom, (Taxis K, Barber
N. Ethnographic study of incidence and severity of intravenous
drug errors. BMJ 2003;326:684), too rapid administration
of IV medications occurs frequently. The authors uncovered
errors in 49% of all IV medications administered. Seventy-three
percent of these occurred when giving IV push doses, and
in 95% of those cases, the dose was given faster than recommended.
More than half of these errors were of potentially moderate
SAFE PRACTICE RECOMMENDATION: To reduce patient
harm from rapid injection of IV medications, practitioners
need ready access to information about the maximum rate
of administration (mg per minute) for medications that have
a high risk of adverse effects when given too fast. This
information should be provided as an alert on pharmacy-applied
product labels, and as a special notation on computer-generated
medication administration records. Warnings could also appear
on automated dispensing cabinet screens, if applicable.
A list of these drugs and administration guidelines should
be posted in medication use areas, or as some hospitals
have done, provided on a hospital intranet, PDA devices,
or in a small pocket guide.
A less concentrated solution could also help avoid administering
medications too rapidly. For example, use the 1 mg/mL, not
the 5 mg/mL strength of Versed so staff can titrate the
dose slowly during administration. Medications that carry
a risk of adverse effects if administered too quickly should
be diluted and administered as a piggyback or via an infusion
pump. A syringe pump should be used to infuse small-volume
Finally, avoid using terms such as "IV push,"
"IVP," or "bolus" with drugs that require
administration over 1 minute or longer. Use more descriptive
terms such as "IV over 5 minutes." Perhaps manufacturers
should design a syringe that would allow only the slow IV
administration of drugs (e.g., no faster than 5 to 15 minutes,
depending on volume).